Alert archive / Montana / Winter Storm Warnings in 2011
Winter Storm Warning 12, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Mar 14, 2011, 3:06 AM MDT for Granite County, Missoula County, Ravalli County, Montana; Idaho County, Idaho. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2011, 3:06 AM MDT (09:06 UTC)
- Expired
- Mar 14, 2011, 8:06 AM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Idaho County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WWUS45 KMSO 140906 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 306 AM MDT MON MAR 14 2011 IDZ006-MTZ006-141800- /O.NEW.KMSO.WS.W.0012.110314T0906Z-110314T1800Z/ SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS- 306 AM MDT MON MAR 14 2011 /206 AM PDT MON MAR 14 2011/ ...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT /11 AM PDT/ TODAY FOR LOLO PASS... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW FOR LOLO PASS...WHICH IS IN EFFECT UNTIL NOON MDT /11 AM PDT/ TODAY. * IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS BRINGING VERY HEAVY SNOW TO LOLO PASS. SNOW FALL RATES OF 2 TO 4 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY IS EXPECTED TO LET UP BY MID MORNING. * SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES BY MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MTZ004-141800- /O.NEW.KMSO.WW.Y.0029.110314T0906Z-110314T1800Z/ LOWER CLARK FORK REGION- 306 AM MDT MON MAR 14 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR I-90 LOOKOUT PASS TO HAUGAN... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW FOR I-90 LOOKOUT PASS TO HAUGAN...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. * IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS BRINGING VERY HEAVY SNOW TO LOOKOUT PASS. SNOW FALL RATES OF 1 TO 3 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY IS EXPECTED TO LET UP BY MID MORNING. * SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 4 TO 6 BY MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
453 WWUS45 KMSO 141043 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 443 AM MDT MON MAR 14 2011 IDZ006-MTZ006-141800- /O.CON.KMSO.WS.W.0012.000000T0000Z-110314T1800Z/ SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS- 443 AM MDT MON MAR 14 2011 /343 AM PDT MON MAR 14 2011/ ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT /11 AM PDT/ TODAY FOR LOLO PASS AND LOST TRAIL PASS... A WINTER STORM WARNING FOR LOLO PASS AND LOST TRAIL PASS REMAINS IN EFFECT UNTIL NOON MDT /11 AM PDT/ TODAY. * IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS BRINGING VERY HEAVY SNOW TO LOLO AND LOST TRAIL PASS. SNOW FALL RATES OF 2 TO 4 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY IS EXPECTED TO LET UP BY MID MORNING. * SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES BY MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MTZ004-141800- /O.CON.KMSO.WW.Y.0029.000000T0000Z-110314T1800Z/ LOWER CLARK FORK REGION- 443 AM MDT MON MAR 14 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY FOR I-90 LOOKOUT PASS TO HAUGAN... A WINTER WEATHER ADVISORY FOR I-90 LOOKOUT PASS TO HAUGAN REMAINS IN EFFECT UNTIL NOON MDT TODAY. * IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS BRINGING VERY HEAVY SNOW TO LOOKOUT PASS. SNOW FALL RATES OF 1 TO 3 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY IS EXPECTED TO LET UP BY MID MORNING. * SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 4 TO 6 BY MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
670 WWUS45 KMSO 141406 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 806 AM MDT MON MAR 14 2011 IDZ006-MTZ006-141515- /O.CAN.KMSO.WS.W.0012.000000T0000Z-110314T1800Z/ SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS- 806 AM MDT MON MAR 14 2011 /706 AM PDT MON MAR 14 2011/ ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER STORM WARNING. TRAVEL CONDITIONS DUE TO INTENSE SNOWFALL OVER LOLO PASS HAVE IMPROVED THIS MORNING. SNOW WILL CONTINUE THROUGH THE DAY WITH HEAVIER SHOWERS POSSIBLE AT TIMES. NO ADDITIONAL IMPACTS TO TRAVEL ARE ANTICIPATED THE REST OF TODAY. $$ MTZ004-141515- /O.CAN.KMSO.WW.Y.0029.000000T0000Z-110314T1800Z/ LOWER CLARK FORK REGION- 806 AM MDT MON MAR 14 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER WEATHER ADVISORY. TRAVEL CONDITIONS DUE TO INTENSE SNOWFALL OVER LOOKOUT PASS HAVE IMPROVED THIS MORNING. SNOW WILL CONTINUE THROUGH THE DAY WITH HEAVIER SHOWERS POSSIBLE AT TIMES. NO ADDITIONAL IMPACTS TO TRAVEL ARE ANTICIPATED THE REST OF TODAY. $$ IDZ010-141800- /O.NEW.KMSO.WW.Y.0030.110314T1406Z-110314T1800Z/ EASTERN LEMHI COUNTY- 806 AM MDT MON MAR 14 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY ABOVE 6500 FEET... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW ABOVE 6500 FEET...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. * IMPACTS/TIMING: A COLD FRONT IS PASSING THROUGH THE REGION THIS MORNING AND HAS RESULTED IN HEAVY SNOW OVER LOST TRAIL...GILMORE AND BANNOCK PASSES AT TIMES. TRAVEL WILL BE HAZARDOUS DUE TO INTENSE SNOWFALL LOWERING VISIBILITY AND RAPIDLY ACCUMULATING ON ROADS. SNOW INTENSITY IS EXPECTED TO LET UP BY LATE MORNING. * SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES BY LATE MORNING. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...LEMHI PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 13, 3:03 PM MDT, 12 hours 3 minutes earlier.
Area forecast discussion, Mar 13, 3:03 PM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 303 PM MDT SUN MAR 13 2011 ...A MOIST AND MILD SYSTEM IS EXPECTED TO IMPACT NORTH CENTRAL IDAHO AND WESTERN MONTANA STARTING TUESDAY THROUGH WEDNESDAY... .DISCUSSION... REMAINDER OF TODAY THROUGH MONDAY NIGHT...THE FIRST OF SEVERAL PACIFIC SYSTEMS WILL SPREAD CLOUDS AND PRECIPITATION INTO NORTH THE REGION THIS EVENING AND TONIGHT. WARM TEMPERATURES WILL KEEP SNOW LEVELS ELEVATED NEAR 5000 FEET...KEEPING SNOWFALL ABOVE PASS LEVELS. AS A COLD FRONT TRACKS ACROSS THE REGION EARLY MONDAY MORNING...SNOW LEVELS WILL RAPIDLY LOWER TO AROUND 3500 FEET AND RESULT IN A QUICK BURST OF SNOW OVER LOOKOUT AND LOLO PASSES. SLUSHY AND SNOW COVERED ROADS MAY IMPACT MOUNTAIN PASS TRAVEL DURING THE MORNING COMMUTE. UNSTABLE CONDITIONS UNDER AN UPPER LEVEL TROUGH WILL CONTINUE SHOWER ACTIVITY MONDAY. BANDING POTENTIAL IN THE AFTERNOON COULD RESULT IN LOCALIZED AREAS OF HEAVY SHOWERS. TEMPERATURES NEAR SEASONAL LEVELS WILL LIMIT ANY SNOW ACCUMULATIONS ON GRASSY SURFACES AND MELT ON ROADWAYS. ADDITIONAL SNOW ACCUMULATIONS OVER PASSES SHOULD BE MINIMAL WITH TRAVEL INCONVENIENCES POSSIBLE MONDAY EVENING. TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF THE APPROACHING SYSTEM HAS INCREASED SOUTH WINDS IN THE LOWER HELLS CANYON/GRANGEVILLE. BREEZY CONDITIONS ARE EXPECTED TO PERSIST IN THIS REGION THROUGH THE NIGHT...WITH GUSTS PEAKING AROUND 45 MPH WITH THE PASSAGE OF A COLD FRONT EARLY MONDAY MORNING. GUSTS OF 25 TO 35 MPH CAN BE ANTICIPATED WITH THE FRONT ACROSS WESTERN MONTANA AND LEMHI COUNTY IDAHO. BREEZY WINDS WILL PERSIST MONDAY UNDER UNSTABLE CONDITIONS. TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL QUICKLY SHIFT TO THE EAST ON TUESDAY AND A STRONG SOUTHWESTERLY JET WILL TAKE ITS PLACE. THE MOISTURE TRANSPORT DURING THE TIME FRAME IS HIGH FOR THIS TIME OF YEAR AND THAT COUPLED WITH IMPRESSIVE LIFT SHOULD PRODUCE EFFICIENT PRECIPITATION. DEEP LIFT AT THIS TIME SHOULD OVERCOME DOWNSLOPING AFFECTS WITH MOST EVERY LOCATION HAVING A GOOD CHANCE FOR EITHER RAIN OR SNOW. A WARMING SOUTHERLY SURFACE GRADIENT WILL RAISE SNOW LEVELS TO AROUND 5000 FEET DURING THE MAIN FOCUS TIME FOR PRECIP...WHICH IS LATE TUESDAY THROUGH WEDNESDAY MORNING. ELEVATIONS ABOVE 5000 FEET WILL HAVE ENOUGH MOISTURE THAT ONE TO TWO FEET OF SNOWFALL IS POSSIBLE BY LATE WEDNESDAY. ELEVATIONS BELOW 500O FEET WILL MAINLY HAVE RAIN. MOST OF THE LOW ELEVATIONS OF NORTHWEST MONTANA HAVE ONE TO OVER TWO FEET OF SNOW CURRENTLY ON THE GROUND. SOME OF THIS SNOW WILL MELT AS ABOVE FREEZING TEMPERATURES WILL LAST FOR A 36 HOUR PERIOD. RAIN FALLING ON SNOW WILL CAUSE ADDITIONAL MELTING. THE LOCATIONS WITH HIGH AMOUNTS OF SNOW ON THE GROUND HAVE THE ABILITY TO ABSORB THE RAIN...BUT PONDING OF WATER MAY STILL BE AN ISSUE AT LOWER ELEVATIONS AND FAST ACTING STREAMS AND CREEKS WILL LIKELY SHOW RISES. AFTER THE COLD FRONT PASSES...DROPPING SNOW LEVELS ARE EXPECTED WEDNESDAY AFTERNOON AND INSTABILITY SNOW SHOWERS WILL BECOME WIDESPREAD THROUGH EVENING. THURSDAY THROUGH SUNDAY...LONG RANGE MODELS CONTINUE TO BE IN AGREEMENT DEVELOPING A CLOSED LOW OFF OF THE WEST COAST. THIS WILL OPEN UP AND THE LONGWAVE TROF WILL PUSH INLAND BY NEXT WEEKEND. MOIST SOUTHERLY FLOW AND PIECES OF ENERGY BRANCHING OFF THIS FEATURE WILL MOVE THROUGH THE NORTHERN ROCKIES PRODUCING DAILY SHOWERS...ESPECIALLY IN THE MOUNTAINS. EXPECT TEMPERATURES NEAR. && .AVIATION...A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF APPROACHING SYSTEM HAS INCREASED SOUTH WINDS OVER NORTH CENTRAL IDAHO AND WEST CENTRAL/SOUTHWEST MONTANA AND WILL PERSIST THROUGH EARLY EVENING. KBTM/KMSO/KSMN CAN EXPECT INCREASED SOUTH WINDS BETWEEN 12/2000Z-13/0300Z. THE CAMAS PRAIRIE WILL SEE WIND GUSTS TO 30 KNOTS THIS AFTERNOON WITH SOME HIGHER GUSTS ASSOCIATED A THE PASSING COLD FRONT LATE TONIGHT...AROUND 14/0900Z. UNSTABLE CONDITIONS ON MONDAY WILL ALLOW SHOWERS AND BREEZY CONDITIONS TO PERSIST THROUGH THE DAY AND SHOULD DIMINISH AFTER SUNSET. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/AVIATION...DEROSA LONG TERM....KITSMILLER/RPN
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:06 AM MDT | Winter Weather Advisory | MSO | Mineral, Missoula, Sanders | 5 hr |
| Mar 14, 2:37 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more | 42 hr |
| Mar 14, 8:06 AM MDT | Winter Weather Advisory | MSO | Lemhi | 3 hr |
Nearby
Winter Storm Warnings in Montana, 2011Winter Storm Warnings in Idaho, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.